Dr. Beth Corn on Everyday Health explains that antihistamines make people drowsy because the medication that penetrates the blood barrier treats the allergy and also affects the brain. In other words, the medication works against the histamine, a chemical produced by the central nervous system, as explained by Mayo Clinic. However, regular use of antihistamines makes them less likely to induce drowsiness because of a buildup of tolerance.Continue Reading
Joseph Castro, a LiveScience Contributor, explains that histamines from the white blood cells and tissue cells seek out and attach themselves to cells that have histamine receptors when the immune system detects a potentially dangerous foreign substance. The histamines have an inflammatory response that dilates the blood vessels, which increases blood flow to the invasion site. This healing process has an effect on the immune system including regulating sleepiness and wakefulness. Castro notes that this disruption in the brain causes drowsiness.
According to WebMD, nighttime cold medicines include antihistamines, but other medications intended to work during the day do not contain antihistamines because of the potential for drowsiness to occur. Medicines such as Advil Cold and Sinus, Benadryl, Chlor-Trimeton, Comtrex Day/Night, Dimetane and Tavist often include drowsiness as a possible side effect.Learn more about Side Effects